Alert archive / Oregon / Beach Hazards Statements in 2019
Beach Hazards Statement 14, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Nov 30, 2019, 1:23 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 30, 2019, 4:00 PM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2019, 1:23 PM PST (21:23 UTC)
- In effect from
- Nov 30, 2019, 4:00 PM PST
- Expired
- Dec 1, 2019, 2:00 AM PST
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412 WHUS46 KMFR 302123 CFWMFR Coastal Hazard Message National Weather Service Medford OR 123 PM PST Sat Nov 30 2019 ...Beware of high wave run-ups this evening into tonight... .A building long period swell will result in an increased, moderate possibility of sneaker waves this evening into tonight. Use extra caution along the coast this evening, as high and infrequent wave run-ups could catch unsuspecting beach-goers by surprise. ORZ021-022-011000- /O.NEW.KMFR.BH.S.0014.191201T0000Z-191201T1000Z/ South Central Oregon Coast-Curry County Coast- 123 PM PST Sat Nov 30 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH 2 AM PST EARLY SUNDAY MORNING... The National Weather Service in Medford has issued a Beach Hazards Statement for sneaker waves...which is in effect through late tonight. * Hazards...Sneaker waves due to west-northwest swell 3 feet at 18 seconds building to 6 feet at 16 seconds during this time period. * Timing...Late this afternoon through early Sunday morning. * Locations Include...The coast from Point Saint George, California north to Florence, Oregon. The threat is greatest along west and northwest facing portions of the coast. * Potential Impacts...High and infrequent wave run-ups could catch unsuspecting beach-goers by surprise, possibly pulling them into the cold ocean water. Never turn your back to the ocean. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ BTL
1 follow-up statement
804 WHUS46 KMFR 011003 CFWMFR Coastal Hazard Message National Weather Service Medford OR 203 AM PST Sun Dec 1 2019 ORZ021-022-011115- /O.EXP.KMFR.BH.S.0014.000000T0000Z-191201T1000Z/ South Central Oregon Coast-Curry County Coast- 203 AM PST Sun Dec 1 2019 ...BEACH HAZARDS STATEMENT HAS EXPIRED... Seas will remain elevated today. However the risk for sneaker waves along the coast has decreased. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 30, 12:10 PM PST, 1 hour 13 minutes earlier.
Area forecast discussion, Nov 30, 12:10 PM PST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1210 PM PST Sat Nov 30 2019
The Aviation section has been updated...
.DISCUSSION...A minor update for much less fog in the Rogue and
Umpqua valleys. Otherwise, forecast is on track. -Sargeant
&&
.AVIATION...For the 30/18Z TAFs...
Low level wind shear will be of concern across most of the area
during the TAF period, though moreso before southeast winds aloft
reach the surface and on the west side at KOTH and KRBG where it's
tough for winds to surface due to terrain blocking under easterly
flow. Precipitation is expected to move through in waves for most of
the area, with southerly flow favored areas such as Mount Shasta and
the mountains of Siskiyou County receiving more consistent
precipitation. VFR conditions over most of the area will fall to MVFR
and then IFR in snow across much of northern California and the east
side this afternoon and evening, except lower to LIFR in southerly
flow favored areas such as Mount Shasta City. These conditions will
persist overnight into Sunday morning. This evening through Sunday
morning, expect a mix of MVFR and VFR across most of the west side.
Expect partial terrain obscurations this afternoon increasing to
total, at times, this evening through Sunday morning. BTL
&&
.MARINE...Updated 830 AM PST Saturday, 30 November 2019...
Southeast to east winds will continue to increase today as steep
seas build across the outer coastal waters due to a well developed
low pressure system approaching from the southwest. Gales and very
steep seas are expected to develop across most of the area beyond 3
nautical miles of the coast and near the capes tonight through
Sunday as two strong fronts move in. Of note, models are indicating
the potential for a coastal jet to develop Sunday afternoon, mainly
for areas north of Brookings to near Bandon. Elsewhere, within 3
nautical miles of the coast, advisory level conditions are expected.
Winds will begin to diminish Sunday evening and seas will subside
Sunday night. After a break Tuesday into Thursday, another strong
front is expected to arrive late next week. BTL/CC
&&
.PREV DISCUSSION... /Issued 635 AM PST Sat Nov 30 2019/
DISCUSSION...The largest impact on the area will be 10 to 15
inches of new snowfall in the Mt Shasta region later this morning
into Sunday morning, with the heaviest snow late this afternoon
through around sunrise on Sunday. There will likely be not much
more than a road-covering snow (less than an inch) over the
passes between Canyonville and Grants Pass late this afternoon
into the early evening before the snow level rises. Other higher
mountain passes including Siskiyou Summit, Crater Lake vicinity,
Lake of the Woods, and those east of the Cascades should receive
about 3 to 6 inches this evening into Sunday morning...with 1 to 3
inches in east side valleys and higher west side valleys (such as
the Scott Valley, northern Siskiyou County including Yreka, the
vicinity of Hayes Hill in Josephine County, and the Butte
Falls/Prospect area).
A winter storm warning remains in effect for snow and gusty
southerly winds in much of Siskiyou County late this morning
through Sunday morning, and a wind advisory late this afternoon
into Sunday morning for gusty southerly winds in both the southern
portion of the Rogue Valley from Ashland to Medford and for the
area along the border of Klamath and Lake Counties including the
vicinity of Summer Lake.
A cold air mass in place and the lower levels of the air mass are
moistening up ahead of a frontal system. The front is now still
offshore of California but will move inland late today through
Sunday while low pressure moves northeast to offshore of Oregon.
This is a complex scenario with the current air mass much colder
than even the coldest part of the approaching air mass (which will
remain offshore). As such, it will be very important just how
quickly and how far that snow levels rise. Snow levels will start
out around 1500 to 2000 feet then rise late this afternoon and
in the evening to around 2500 to 3000 feet. Snow levels will rise
farther on Sunday.
The upslope southerly low level flow will bring the earliest and
heaviest precipitation to south central Siskiyou County and areas
to the south and southwest. This includes Interstate 5 from around
Shasta Lake to Dunsmuir, Mt Shasta City, and Weed. Mt Shasta City
has received a dusting of snow in the past hour. This very light
intensity will continue into mid-morning, then steadily increase
with the heaviest snow still expected from late afternoon through
around sunrise on Sunday, and snow in the Mt. Shasta City area
through Sunday morning.
Additional precipitation late Sunday morning through Sunday
night will likely extend from the Sierra Nevada into southern and
eastern Siskiyou County, Modoc County, and southern Lake County
with generally 1 to 3 inches of new snow above 4000 feet.
By the end of Sunday night, upper level low pressure will be
offshore of southern Oregon. Thereafter, Monday morning into early
Tuesday morning, the low will track southward with snow levels
continuing to rise to around 5500 to 6500 feet while upslope wrap-
around precipitation continues for southern Siskiyou County.
A brief break between systems is expected Tuesday, then a
relatively weak cold front is likely to bring light rain to mainly
western Oregon Wednesday through Wednesday evening.
Southerly winds will increase again Thursday though new light
rainfall will likely be limited to south central Siskiyou County.
The next storm of note is possible Friday into Saturday, though
confidence is low in the details at this early juncture.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 10 PM this evening to 4 PM PST Sunday for
ORZ030-031.
Freeze Warning until 9 AM PST this morning for ORZ021-022.
Wind Advisory from 4 PM this afternoon to 10 AM PST Sunday for
ORZ026.
CA...Winter Storm Warning until 10 AM PST Sunday for CAZ080>083.
Pacific Coastal Waters...Small Craft Advisory until 10 PM PST Sunday for PZZ356.
Gale Warning from 10 PM this evening to 10 PM PST Sunday for
PZZ350-356-370-376.
Small Craft Advisory from 10 PM this evening to 10 PM PST Sunday
for PZZ350.
Small Craft Advisory until 10 PM PST this evening for PZZ370.
Small Craft Advisory until 10 PM PST this evening for PZZ376.
Hazardous Seas Warning from 4 PM this afternoon to 10 PM PST
this evening for PZZ376.
KRS/BTLThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 2:46 AM PST | Gale Warning | MFR | 36 hr | |
| Nov 30, 2:46 AM PST | Hazardous Seas Warning | MFR | 19 hr |
Nearby
Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.